Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 10, NWS Wilmington, NC

March 20, 1998Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 20, 1998, 7:42 PM EST for Florence County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 1998, 7:42 PM EST (00:42 UTC)
Expired
Mar 20, 1998, 8:15 PM EST
In force
33 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 7:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
2.4
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WUUS1 KILM 210043 RRA
SVRILM
SCC041-210115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
742 PM EST FRI MAR 20 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 815 PM EST

* AT 740 PM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL 3 MILES SOUTH OF FLORENCE
  MOVING NORTHEAST AT 35 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        FLORENCE                BY 745 PM EST
        CLAUSSEN                BY 750 PM EST
        MARS BLUFF              BY 750 PM EST


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO
NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

GROH/HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:11 PM EST, 5 hours 31 minutes earlier.

Area forecast discussion, Mar 20, 2:11 PM EST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
211 PM EST FRI MAR 20 1998

CAPES HAVE INCREASED DURING THE LATTR PART OF MORNG AND ERLY AFTN.
FRNTL POSITION LIES JUST N OF THE ILM CWA WITH COLD FRNT SWEEPING IN
FROM THE W LATR THIS AFTN AND EVENING. DYNAMICS AND FORCING FROM ALOFT
TO PASS VERY CLOSE TO SAME TIME FRAME AS SFC FEATURES. HIGHEST CAPES
POISED FOR INLAND CENTRAL NC PER ILM SOO. MOISTURE NOT A PROBLEM. LATEST
ADAP ALSO INDICATES SPEED CONVERGENCE INLAND. THINKING IS ACTIVITY WILL
DEVELOP RAPIDLY AND MOVE ACROSS THE ILM CWA AND BE OVER-WITH BY MID
EVENING. MAIN SVR POTENTIAL MAINLY N OF ILM CWA...BUT WULD LIKE TO
CONTINUE WORDING IT FOR THE ILM ZNS.

WRAP ARND MOISTURE...VORT MAX PASSING ACROSS THE AREA...AND COLD TEMPS
ALOFT TO KEEP A ILM CWA IN A VARIABLY CLOUDY DAY. WEAK SFC TROF TO
PASS ACROSS THE AREA WITH BASICALLY WND DIR CHANGE. AND YET ANOTHR SFC
TROF TO PASS ACROSS THE REGION ON SUN WITH SOME CAA. HOWEVER DOWNSLOPE
COMPONENT ON SUN WILL COUNTRACT CAA ON ITS ONSET. ENUF MODEL MEAN
MOISTURE TO KEEP A PTLY CLDY SKY.

TEMPS...PREFER THE SOMEWHAT COOLER FAN EVENTHO IN MARCH SUN.
HOWEVER CLDINESS TO PLAY MORE OF A ROLE.

CWF...WNDS SLOW TO INCREASE OVR ILM CSTL WTRS THIS AFTN. CURRNT
CONDITIONS JUST BELOW SCA VALUES...HOWEVER DO SEE WNDS QUICKLY
INCREASING TO 20+ RANGE DURING THE EVENING AHD AND BEHIND
THE FRNT. WILL CONTINUE SCA. COLD FRNT AND SUCCESSIVE SFC TROFS
TO SLOLY VEER WINDS TO THE NW ON SUN.

ILM EU 049/059 039/060 036 410
FLO EU 047/060 037/062 035 410

DCH

In the hours before

Special weather statement, Mar 20, 5:49 PM EST, 1 hour 53 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
549 PM EST FRI MAR 20 1998

...TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FOR THE COASTAL
PLAIN AND THE CENTRAL AND SOUTHERN COASTAL AREAS...

RADAR CONTINUED TO INDICATE SEVERAL LINES OF SHOWERS AND STRONG
THUNDERSTORMS OVER CENTRAL NORTH CAROLINA BETWEEN FAYETTEVILLE AND
GREENSBORO. THIS ACTIVITY IS MOVING NORTHEAST AT 30 MPH. SOME OF THE
THUNDERSTORMS HAVE PRODUCED LARGE HAIL WITH A FEW FUNNEL CLOUD
REPORTS.

OVER EASTERN NORTH CAROLINA...THE BEST CHANCE FOR SEVERE
THUNDERSTORMS EXISTS OVER THE COASTAL PLAIN COUNTIES FROM
KENANSVILLE TO GREENVILLE. IF SEVERE WEATHER DEVELOPS IT WOULD
DEVELOP IN THIS AREA FIRST SOMETIME BETWEEN 630 PM AND 830 PM.

ALONG THE COAST THE ATMOSPHERE HAS BECOME MORE STABLE DUE TO A WIND
OFF THE OCEAN WHERE WATER TEMPERATURES ARE IN THE 50S. IN THIS AREA
IT WILL LIKELY REMAIN DRY THROUGH EARLY THIS EVENING.

PERSONS IN EASTERN NORTH CAROLINA SHOULD REMAIN IN TOUCH WITH THE
LATEST WEATHER INFORMATION THROUGH THIS EVENING AS THE TORNADO WATCH
DOES NOT EXPIRE UNTIL 700 PM. THERE IS A CHANCE THE WATCH COULD ALSO
BE EXTENDED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
LATEST STATEMENTS OR POSSIBLE WARNINGS.

GATES
Local storm report, Mar 20, 6:33 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
633 PM EST FRI MAR 20 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    MAXTON                    NC   WIND DAMAGE
03/20/98   ROBESON                        ROOF DAMAGED ON HIGHWAY
                                          1310

DRH
Local storm report, Mar 20, 6:33 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
633 PM EST FRI MAR 20 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    MAXTON                    NC   WIND DAMAGE
03/20/98   ROBESON                        ROOF DAMAGED ON HIGHWAY
                                          1310

DRH
Local storm report, Mar 20, 7:09 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
709 PM EST FRI MAR 20 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    TIMMONSVILLE              SC   .75 INCH HAIL
03/20/98   FLORENCE                       REPORTED BY POLICE
Local storm report, Mar 20, 7:21 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
721 PM EST FRI MAR 20 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    SOCIETY HILL              SC   1.75 INCH HAIL
03/20/98   DARLINGTON

0715 PM    HARTSVILLE                SC   1 INCH HAIL
03/20/98   DARLINGTON

0715 PM    FLORENCE                  SC   1 INCH HAIL
03/20/98   FLORENCE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:15 PM ESTSevere Thunderstorm WarningILMMarlboro45 min
Mar 20, 7:31 PM ESTSevere Thunderstorm WarningILMDillon39 min
Mar 20, 8:07 PM ESTSevere Thunderstorm WarningILMMarion33 min
Mar 20, 8:19 PM ESTSevere Thunderstorm WarningILMDillon36 min
Mar 20, 8:42 PM ESTSevere Thunderstorm WarningILMMarion28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.